View unanswered posts | View active topics It is currently Wed Jul 23, 2014 2:27 pm



Reply to topic  [ 11 posts ] 
 Stopping Aricept 
Author Message

Joined: Wed Nov 19, 2008 5:57 pm
Posts: 14
Location: UK
Post Stopping Aricept
For the past couple of weeks Reg (my dad) has had horrific hallucinations during the night. Apparently there are one or two really nasty men who come into the bedroom and torture him. As you can imagine he is really distraught. My mum reported this to the Memory Clinic and they thought Aricept wasnt helping and told her to stop giving it to him. They said they would send some Zopiclone to replace his Seroquel. The Aricpet was stopped a week ago and the Zopiclone only came today so he hasn’t started it yet. Today Reg is completely out of it. He is lying in bed continually hallucinating and jerking all over. We tried to give him his meds but he became violent and pushed us away, there is no way he is going to take food or drink. The GP came and said he was just going into another stage. As he had the bad hallucinations before he stopped Aricept, do you think this downturn is a natural progression or do you think coming off the Aricept has had an additional effect? Also, will Zopiclone be better than Seroquel? It is holiday weekend so I am going to stay and help out, any advice will be welcome.


Fri Aug 28, 2009 9:48 am
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
Never heard of the "Z" medication.

Please read Boeve's "Continuum" paper immediately. First line treatment for hallucinations in an AChEI or Namenda. If Aricept didn't work, what about the Exelon (rivastigmine) patch?


Fri Aug 28, 2009 9:50 am
Profile

Joined: Wed Nov 19, 2008 5:57 pm
Posts: 14
Location: UK
Post Stopping Aricept
Robin, thanks for you reply. I read the Boeve’s Continuum paper when Reg was first diagnosed and I read it again last night to refresh me. He has been on Aricept for nearly 2 years and we felt extremely lucky to get them in this area. A couple of weeks ago the Memory Clinic rang my mum to say we would not be getting any more because they felt Reg was not benefitting from them anymore. Without speaking to them I do not know how they came to this conclusion. They did not replace them with anything apart from the Zopiclone and to say they would visit Sept 17th. Unfortunately it is a Bank Holiday weekend and I can’t get through to them but the doctor who visited this morning said he would try. Zopiclone is also known as Imovane.


Fri Aug 28, 2009 10:52 am
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
Imovane is not listed on rxlist.com.

I guess you have to figure out the worst that can happen until you can speak with the MD.


Fri Aug 28, 2009 2:35 pm
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
This drug shows up on rxlist.com:
Generic Name: Eszopiclone
Brand Name: Lunesta

Could this be it? I can't imagine that a medication for sleep (insomnia treatment) would help with hallucinations.

Going forward, I think you need to establish a policy with the care facility that no med changes will be made without your authorization, and certainly not the day before a bank holiday.


Fri Aug 28, 2009 8:16 pm
Profile

Joined: Thu Jul 03, 2008 11:05 am
Posts: 150
Location: Raleigh, NC
Post 
I'm sorry for the change you're seeing. While I can't speak directly to your situation, I can tell you about ours. Mother was taken off the Exelon patch and Namenda while she was in the geriatric psych ward for violent outbursts. The docs said they weren't benefiting her, and we had certainly never noticed any improvement from the drugs. She was going downhill rapidly. I could not tell any difference when she went off either. For some people, or at some stage, they just aren't effective. Since Mother objected to all oral medicine (I never knew they could be rejected in so many creative ways), less was better.

I hope things calm down for you. Do keep us posted.

Garnet


Sat Aug 29, 2009 8:37 am
Profile

Joined: Sun Oct 21, 2007 4:18 pm
Posts: 835
Location: Acton, MA
Post 
I think this could be posted in two catagories, we stopped Frank's Exelon patch on Sunday because the Dr. couldn't see that it was helping. Each day got a little worse, Frank was like a toddler getting into mischief, I'd be cleaning or straighening out what he had done and he was busy doing something else. He no longer understands any simple directions, I have to show him or direct him to the area. He talks a little more but makes no sense, so he tries to show me and then he can't remember. I emailed his Dr, who email back within the 1/2 hr, and said he could try him on Namenda, at this point I'll try anything. I've read that it has helped some and was a disaster for others, keeping my fingers crossed. One thing that does keep him busy is his wallet. He has $72.00 in it and spends hours, and I mean hours, counting it and rearranging it, that's my respite. After reading the post of so many passing away, I'm trying to be thankful and injoy our time together, but sometimes........
We have no choice but to hang in there.

Gerry


Sat Aug 29, 2009 9:42 am
Profile

Joined: Sun Jan 11, 2009 8:17 pm
Posts: 104
Location: Arkansas
Post 
Gerry, Why did the Dr. think the patch wasn't working. What do you think? Did it ever help? We are the best ones to see what works. It sounds like your LO is still quite active. Like I mentioned on the other post the fluctation make it hard to know what is truely working. I find that just riding thru the different issues and stages is best for my mom and keep the medicine the same, as when she did show a marked impovement. laurie


Sat Aug 29, 2009 5:45 pm
Profile

Joined: Sun Oct 21, 2007 4:18 pm
Posts: 835
Location: Acton, MA
Post 
Laurie, I have noticed since the beginning of May that Frank was not doing as well. A lot more confused, unable to do our 2mile walk, couldn't understand directions and was not able to count out money, sign his name, tie his shoe and had more trouble with most tasks. He talks more than he did but they aren't words or they don't make any sense. He started on Exelon 10/07 and changed to the patch the end of May, after I started to notice the change. He was on the patch for 3 mths and there wasn't any improvement. I'm hoping the Namenda will help. I'm going to hang in with this med, we've had a few that had him doing crazy things and now I'm thinking I didn't give it enough time. Who knows, there is no normal with this disease. I'm confused as to the best thing for me to do, keep him on a daily routine, repetition, or try to engage him with errands, visiting or having lunch out?

Take Care,
Gerry


Sat Aug 29, 2009 7:01 pm
Profile

Joined: Sun Jan 11, 2009 8:17 pm
Posts: 104
Location: Arkansas
Post 
Gerry, That does sound like a long time trying it. I sure hope something else works. Mom's getting worse lately after doing quite well the last years. The hallucination and senseless talk are increasing. Hope your night goes okey. It's strange, you never know what we're going to get. Laurie


Sat Aug 29, 2009 9:42 pm
Profile

Joined: Wed Nov 19, 2008 5:57 pm
Posts: 14
Location: UK
Post 
Gerry, you are quite right about the fluctuations making it hard to know what is truly working. I still can’t figure out why Reg has been given a drug for insomnia when he sleeps most of the time anyway. We still have a good supply of Seroquel so will continue with a low dose of that for the time being and leave off the Zopiclone until the meeting with the Memory Clinic. The good news is Reg has “woken up” and the jerking has stopped. We were amazed when he beamed at us and said it was the best sleep he’d ever had! We had all been worried sick watching his face and body contort for hours. Reg is usually bed-ridden but we managed to get him up and he seemed more alert than usual, so maybe he doesn’t need the Aricept. Who knows? The saddest part is he knows he can’t go out anywhere and had tears in his eyes when I took mum out for a meal. I so wanted him to be with us. Caroline (his loving daughter)


Sun Aug 30, 2009 10:21 am
Profile
Display posts from previous:  Sort by  
Reply to topic   [ 11 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by Maël Soucaze © 2010 phpBB.fr